Virginia, 2023

Wildfire in Virginia, November 12 to 28, 2023

November 12 to 28, 2023 · NWS RNK · 1 event in 1 county or zone

Below normal rainfall combined with a period of unseasonably warm, dry conditions across the region from late October through early November set the stage for a significant wildfire in northern Bedford county - the Matts Creek Wildfire. The fire was first discovered on the evening of November 12th and grew quickly.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Below normal rainfall combined with a period of unseasonably warm, dry conditions across the region from late October through early November set the stage for a significant wildfire in northern Bedford county - the Matts Creek Wildfire.

The fire was first discovered on the evening of November 12th and grew quickly. At its peak, the fire burned 11,020 acres of land, mostly owned by the U.S. Forest Service and believed to have been human-caused. Suppression and rehabilitation costs were over $5 million dollars. There were no structures lost and no injuries or deaths from this wildfire. A significant amount of smoke generated from this fire resulted in school closings and temporarily closed some nearby roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 12, 1:12 PM EST, 5 hours 1 minute earlier.

Area forecast discussion, Nov 12, 1:12 PM EST, 5 hours 1 minute before
Area Forecast Discussion
National Weather Service Blacksburg VA
112 PM EST Sun Nov 12 2023

.SYNOPSIS...
A wedge of high pressure builds in tonight and Monday. High
pressure moving out of the central Plains will keep things dry
and within a few degrees of normal temperature-wise through most
of the week. The next chance of rain comes Friday associated
with a cold front.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 102 PM EST Sunday...

Key Messages:

1. Dry and Seasonable

High pressure builds in tonight into Monday. Good radiational
cooling conditions associated with mostly clear skies and weakening
winds are expected tonight. Some patchy fog will be possible in the
western mountain valleys overnight into Monday morning. However, a
dry airmass will hinder fog development.  In general, the dew point
depressions will be too large. Low temperatures tonight will range
from the mid 20s in the mountains to the mid 30s in the piedmont.

Plenty of sunshine and light winds are expected for Monday.
Thickness values increase as a ridge begins moving east toward the
area. High temperatures will vary from the upper 40s in the
northwest mountains to the lower 60s in the Piedmont.

Forecast confidence is high for the Near Term Forecast.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 100 PM EST Sunday...

Key Messages:
1. Dry weather continues through midweek, with near to above normal
temperatures.

Surface high pressure will become centered over the Mid Atlantic
through the beginning of the work week, with some ridging developing
in the mid-levels over the southern half of the country. This
pattern will lead to continued dry weather, mostly sunny days and
clearer nights. A dry front crosses the region Monday night, leading
to winds shifting to northwesterly and low relative humidities for
Tuesday and Wednesday, near or below 30% for Tuesday afternoon,
between 30% and 40% for Wednesday. The stronger winds and gusts look
to be on Monday night into Tuesday morning, coinciding with the
frontal passage, but any winds with the low relative humidities
during the afternoon could lead to increased fire danger
potential.

High temperatures will be in the upper 50s in the west and low to
mid 60s in the east through mid week. Lows will be in the low to mid
30s for most.

Forecast confidence is moderate to high.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 110 PM EST Sunday...

Key Messages:
1. Chances for rain increase late Friday.
2. Above normal temperatures for the week, cooler for the weekend.

At the mid levels, a southern stream trough will dip into the Gulf
and southeastern US, while at the surface, high pressure will
continue to dominate the weather through at least Thursday.
Therefore, dry conditions and above normal temperatures are expected
for much of the week. The southern stream system will progress
eastward across the southeast, reaching the Carolinas by Thursday.
However, with the strength of the surface high wedged against the
mountains and dry airmass overhead, most of the moisture associated
with that system will likely stay south of the area. By the end of
the week, a trough forms in the northern stream, bringing a
stronger cold front through the Midwest and Great Lakes region.
There are differences in timing and evolution of the front
among the long range guidance, but most ensembles indicate the
front will reach the area by late Friday. This system brings
increased chances for greater coverage of much needed rain.

Temperatures will be above normal, with highs in the low to
upper 60s by the end of the week. With the frontal passage,
temperatures will likely decrease by the weekend.

Forecast confidence is moderate, but low for precipitation
timing late in the week.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 1234 AM EST Sunday...

VFR flight conditions will prevail through the TAF period. A
surface trough with mid and high clouds will move east across
our region this afternoon into tonight. Patchy fog is possible
tonight into Monday morning, mainly in the western river
valleys. However, it appears that the dry airmass will hinder
the formation of fog.

Northeast wind gusts around 20 knots east of the Blue Ridge
this afternoon will diminish tonight. Light winds will continue
overnight into Monday.

High confidence in ceilings,visibilities and winds during the
taf period.

Extended Aviation Discussion...

VFR conditions expected Monday night through Wednesday night.

Patchy MVFR to IFR late night/early morning fog possible each
night in the usual valleys, primarily along and west of the
Blue Ridge.

A cold front approaches the area from the west by Friday,
bringing the next chance of widespread rain and MVFR conditions
to the area. A few isolated showers may linger in the western
mountains on Saturday. Dry weather is expected for Sunday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...SH
NEAR TERM...KK
SHORT TERM...AS
LONG TERM...AS
AVIATION...KK/SH
Hazardous weather outlook, Nov 12, 1:12 PM EST, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
112 PM EST Sun Nov 12 2023

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-131815-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
112 PM EST Sun Nov 12 2023

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Bedford

When
November 12, 6:13 PM EST to November 28, 11:04 AM EST
Where
Bedford forecast zone
Reported by
Park/Forest Service
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

The Matts Creek Wildfire burned for at least 15 days and affected mainly the James River Face Wilderness area burning 11,020 acres of mostly federal land. While no structures were damaged, suppression and rehabilitation costs were $5,051,716. There were no direct injuries or fatalities, however, dense smoke generated from this fire resulted in several school closings and temporarily closed some nearby roads.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, November 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1150005.